Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the asymptotic linking number

Author: Thomas Vogel
Journal: Proc. Amer. Math. Soc. 131 (2003), 2289-2297
MSC (2000): Primary 57R25; Secondary 37C10, 57R30, 76W05
Published electronically: October 24, 2002
MathSciNet review: 1963779
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove a theorem formulated by V. I. Arnold concerning a relation between the asymptotic linking number and the Hopf invariant of divergence-free vector fields. Using a modified definition for the system of short paths, we prove their existence in the general case.

References [Enhancements On Off] (What's this?)

  • [Arn] V. I. Arnol′d, The asymptotic Hopf invariant and its applications, Selecta Math. Soviet. 5 (1986), no. 4, 327–345. Selected translations. MR 891881
  • [ArK] Vladimir I. Arnold and Boris A. Khesin, Topological methods in hydrodynamics, Applied Mathematical Sciences, vol. 125, Springer-Verlag, New York, 1998. MR 1612569
  • [BT] Raoul Bott and Loring W. Tu, Differential forms in algebraic topology, Graduate Texts in Mathematics, vol. 82, Springer-Verlag, New York-Berlin, 1982. MR 658304
  • [deR] Georges de Rham, Differentiable manifolds, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 266, Springer-Verlag, Berlin, 1984. Forms, currents, harmonic forms; Translated from the French by F. R. Smith; With an introduction by S. S. Chern. MR 760450
  • [DuS] Nelson Dunford and Jacob T. Schwartz, Linear Operators. I. General Theory, With the assistance of W. G. Bade and R. G. Bartle. Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1958. MR 0117523
  • [FH] Michael H. Freedman and Zheng-Xu He, Divergence-free fields: energy and asymptotic crossing number, Ann. of Math. (2) 134 (1991), no. 1, 189–229. MR 1114611,
  • [Geo] Hans-Otto Georgii, Gibbs measures and phase transitions, De Gruyter Studies in Mathematics, vol. 9, Walter de Gruyter & Co., Berlin, 1988. MR 956646
  • [Kre] Ulrich Krengel, Ergodic theorems, De Gruyter Studies in Mathematics, vol. 6, Walter de Gruyter & Co., Berlin, 1985. With a supplement by Antoine Brunel. MR 797411
  • [Mof] H. K. Moffat, The degree of knottedness of tangled vortex lines, J. Fluid. Mech. 35 (1969), 117-129.
  • [Tem] A. A. Tempel′man, Ergodic theorems for general dynamical systems, Dokl. Akad. Nauk SSSR 176 (1967), 790–793 (Russian). MR 0219700
  • [Wol] L. Woltjer, A theorem on force-free magnetic fields, Proc. Nat. Acad. Sci. U.S.A. 44 (1958), 489–491. MR 0096542

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57R25, 37C10, 57R30, 76W05

Retrieve articles in all journals with MSC (2000): 57R25, 37C10, 57R30, 76W05

Additional Information

Thomas Vogel
Affiliation: Mathematisches Institut, Universität München, Theresienstr. 39, 80333 München, Germany

Received by editor(s): October 29, 2001
Received by editor(s) in revised form: February 25, 2002
Published electronically: October 24, 2002
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2002 American Mathematical Society